A nurse is administering a vesicant chemotherapeutic agent. Which of the following actions is most important to protect the patient from extravasation?
•The nurse should confirm that the IV is in the vein by checking for blood return. This confirms that the IV has not infiltrated, reducing the risk of the vesicant agent being delivered into the surrounding tissues.
•A vesicant is an agent that causes tissue irritation and possible tissue necrosis. Signs of extravasation (pain around infusion site) should be taken seriously because of the risk of tissue necrosis.
•If a vesicant agent infiltrates at an I.V. site, discontinue the I.V. immediately and remove the catheter. Get an order to place an ice pack on the site for 15 minutes, repeating this each hour for four hours.
An elderly patient is admitted to the hospital after several adverse reactions to the prescribed medications. This patient may benefit from:
A 23-year-old patient sustained a cervical spinal cord injury from a motorcycle accident. A tracheostomy is made to facilitate long-term ventilation. In performing tracheostomy care, which of the following is true?
When preparing to administer an IVP drug, the nurse observes swelling at the patient's IV site. It feels cool and the patient reports mild discomfort. What should the nurse do next?
A patient is scheduled for surgery later in the day. The surgeon is very busy with another surgery and asks the nurse to obtain informed consent. How should the nurse proceed?
A nurse incorrectly gave 2 mg of lorazepam (Ativan) to a patient instead of the 1 mg ordered PRN for anxiety. Which of the following demonstrates appropriate documentation of this in the patient's medical record?
The nurse accidently administers the wrong dose of a medication. After assessing the client, what should be the nurse's next priority action?
A patient is prescribed lactated Ringer's solution, 2500 ml over 24 hours. The nurse sets the infusion rate at 125 ml/hour. The infusion will be complete in:
A nurse is teaching a client with ascites about the risk factors of peritonitis. The nurse would teach the client that primary peritonitis occurs:
When obtaining a patient's blood pressure, the nurse should take which of the following steps to ensure accuracy?
A nurse is caring for an adolescent female with cystic fibrosis. The patient appears to be resting comfortably on supplemental oxygen with regular respirations. When planning care for this patient, what nursing diagnosis might the nurse determine to be most appropriate?
A nurse administers a medication to a patient with pneumonia. Which of the following is the nurse responsible for documenting?
A 16-year-old needs a kidney biopsy, but written consent is needed. In which of the following situations can a written consent be obtained without her parents' acknowledgement?
Susan is determining whether her patient has achieved the goals laid out in the care plan. Which step of the nursing process is this?
The nurse is preparing to administer 500 ml of 5% dextrose in normal saline over 1 hour. The IV tubing has a drip rate of 15 gtt/ml. What is the drip rate?
A patient with severe metabolic abnormalities is prescribed a peripherally inserted central catheter (PICC). The nurse tells the patient that informed consent is required. The patient asks why consent is needed. The best response for the patient would include the following:
A patient becomes violent on the unit and attacks another patient. The nurse is unable to calm him or convince him to walk to seclusion, and he begins punching and headbutting the wall with force and screaming that he will not go to his room or seclusion. With no physician on the unit at that moment, the nurse calls a Code Grey. Which of the following is the appropriate intervention?
A nurse is preparing to administer an enema to a 9-year-old with severe constipation. Which of the following patient positions should be used?
A nurse receives a patient from the operating room after placement of chest tubes. The tubes were placed because of a right lower lobectomy due to a chest injury. The nurse notices a dark, red fluid flowing into the collection chamber amounting to 75 ml when the patient tried to change positions. The nurse should:
A nurse manager is teaching a new graduate nurse about recognizing unapproved abbreviations to avoid potential errors. The nurse recognizes which of the following as an incorrect drug order using an unacceptable abbreviation:
An elderly cancer patient is admitted to the emergency department reporting nausea and vomiting several times prior to admission. The client's heart rate is 45 beats per minute. The nurse should be most concerned about which medication that the client is taking?
A patient is receiving isotonic IV fluids at a rate of 150 ml/hour. Which of the following would indicate a need for more IV fluids?
A nurse witnesses a mental health worker kissing a patient in the patient's room. The patient tells the nurse, "Please don't tell anyone about this. It just happened. I care so much about him, but we have agreed not to date until I'm discharged." Which of the following is an appropriate response?
All potential victims of exposure to agents of bioterrorism, whether symptomatic or not, should be managed with standard precautions. Of the following, which possible agents of bioterrorism would necessitate extra precautionary measures?
A nurse is assessing a patient's vital signs. Which of the following about upper extremity blood pressure measurement is correct?
A patient is interested in a new health insurance plan with fixed payment rates. Which of the following options would be best suited for her?
Regarding the current USDA MyPlate guidelines, which of the following groups of individuals are encouraged to eat 8-to-12 ounces of seafood per week?